Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 341, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 23, 2017, 4:47 PM EDT for Fannin County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2017, 4:47 PM EDT (20:47 UTC)
- Expired
- Sep 23, 2017, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fannin County, GA
The radar
The Knoxville radar (KMRX), 158 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WUUS52 KFFC 232047
SVRFFC
GAC111-232130-
/O.NEW.KFFC.SV.W.0341.170923T2047Z-170923T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
447 PM EDT SAT SEP 23 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Fannin County in north central Georgia...
* Until 530 PM EDT
* At 447 PM EDT, a severe thunderstorm was located over Loving, or 8
miles east of Blue Ridge, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blue Ridge, Morganton, Hemp, Hurst, Loving and Mineral Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3497 8416 3495 8418 3493 8416 3491 8413
3489 8411 3486 8412 3485 8414 3484 8415
3483 8414 3479 8417 3483 8431 3498 8436
3499 8418
TIME...MOT...LOC 2047Z 053DEG 4KT 3491 8419
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
382
WWUS52 KFFC 232101
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
501 PM EDT SAT SEP 23 2017
GAC111-232130-
/O.CON.KFFC.SV.W.0341.000000T0000Z-170923T2130Z/
Fannin GA-
501 PM EDT SAT SEP 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN FANNIN COUNTY...
At 501 PM EDT, a severe thunderstorm was located over Loving, or 7
miles east of Blue Ridge, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blue Ridge, Morganton, Hemp, Hurst, Loving and Mineral Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3492 8417 3489 8414 3487 8415 3486 8416
3484 8417 3483 8417 3480 8419 3483 8431
3498 8436 3497 8419 3496 8419
TIME...MOT...LOC 2101Z 053DEG 4KT 3490 8421
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:21 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 23, 3:21 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 321 PM EDT Sat Sep 23 2017 .SHORT TERM /Tonight through Sunday Night/... Isolated convection developing as expected this afternoon over north GA and areas near KCSG. This activity will move SW as it did last two days and again could be strong and perhaps approach severe levels, though intensity likely will be a bit weaker than yesterday as SBCAPE currently 1000-2000 J/kg. Yesterday's SBCAPE closer to 2000 J/kg. After convection dissipates after 9pm, no significant weather impacts expected in the rest of the short term forecast period. 12Z local/NWS hires model guidance including 3km NAM nest in good agreement showing active weather this afternoon and no convection Sunday. Patchy light fog possible again Sun morning but will dissipate after 9a. And until we can get rid of high-amplitude long wave ridging over the eastern CONUS, will continue to see temps well above normal. SNELSON && .LONG TERM /Monday through Saturday/... Made some slight adjustments to late period pops again given some trends on a less robust front for Thursday. Kept thunder in for consistency though one could justify too stable at least for initial passage but progged instability could moderate back from the southeast for the end of the week. Otherwise did a latest refresh on recent blend of guidance and forecast looks largely on track for a nice dry and abnormally warm week. Previous discussion follows... Baker PREV DISCUSSION... /Issued 340 AM EDT Sat Sep 23 2017/ LONG TERM /Sunday Night through Friday/... No real changes to the recent extended forecast trends seen with this model cycle. Medium range models continue to keep the region under a large, but not particularly strong, upper-level ridge through all but the tail-end of the period. Upper trough breaks down the ridge as we head into Thursday/Friday of next week and a surface trough develops across the coastal Carolinas and into central/south Georgia in the wake of Maria as she sweeps up the east coast. Persistent northeast to north low-level flow keeps the region stable through the period, and this stable airmass and the absence of strong upper dynamics or low-level forcing keeps POPs low with this late-week system. Dry and above seasonal normal temperatures reign until then, replaced by more seasonal temperatures as we head into next weekend. 20 && .AVIATION... 18Z Update... Isold SHRA/TSRA possible this afternoon at most forecast points through coverage really too low to mention directly in forecast. Have added VCSH to indicate potential for isold SHRA near airports. VFR conditions expected thru forecast at most locations though MVFR vsbys will be possible at airports prone to radiational fog between 09-12Z. Sfc winds will remain east at 5-10kts daytime and less than 5 kts overnight. //ATL Confidence...18Z Update... Medium confidence on SHRA/TSRA likelihood this afternoon. High confidence on all other elements. SNELSON && .PRELIMINARY POINT TEMPS/POPS... Athens 65 86 66 87 / 10 10 5 5 Atlanta 68 86 68 86 / 10 10 5 10 Blairsville 59 82 59 83 / 20 10 5 10 Cartersville 65 87 64 88 / 20 10 5 10 Columbus 69 89 69 89 / 10 10 5 10 Gainesville 66 84 66 85 / 10 10 5 10 Macon 65 88 66 88 / 10 5 5 5 Rome 64 87 64 88 / 20 10 5 10 Peachtree City 65 86 65 87 / 10 10 5 10 Vidalia 68 88 68 88 / 20 5 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SNELSON LONG TERM....20/Baker AVIATION...SNELSON
Hazardous weather outlook, Sep 23, 12:22 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1222 PM EDT Sat Sep 23 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241630- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1222 PM EDT Sat Sep 23 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are possible this afternoon and evening across north and central Georgia. Some storms could become strong with the main threats of hail, gusty winds, lightning and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday... There is a chance of thunderstorms Thursday and Friday. The primary hazards will be lightning, along with brief heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 23, 3:31 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 PM EDT SAT SEP 23 2017
GAZ013-014-021-232015-
Dawson GA-Cherokee GA-Pickens GA-
331 PM EDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...
NORTHEASTERN CHEROKEE AND PICKENS COUNTIES UNTIL 415 PM EDT...
At 331 PM EDT...a strong thunderstorm was over Lake Tamarack, or near
Jasper...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Jasper, Ball Ground, Nelson, Talking Rock, Sequoyah Lake, Lake
Tamarack, Marblehill, Tate, Reavis Mountain and Fausett Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3457 8429 3457 8428 3442 8419 3426 8444
3450 8459 3455 8440 3455 8437 3456 8437
3458 8430
TIME...MOT...LOC 1931Z 062DEG 10KT 3447 8432
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Sep 23, 4:05 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
405 PM EDT SAT SEP 23 2017
GAZ005-007-012-232045-
Gilmer GA-Gordon GA-Murray GA-
405 PM EDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...
NORTHEASTERN GORDON AND SOUTHERN MURRAY COUNTIES UNTIL 445 PM EDT...
At 404 PM EDT...a strong thunderstorm was over Tails Creek, or 9
miles southeast of Chatsworth. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Carters, Tails Creek, Ramhurst, Oakman, Redbud, Nickelsville, North
Georgia Speedway and Audubon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3459 8458 3448 8483 3466 8490 3467 8489
3468 8489 3469 8491 3470 8491 3475 8463
TIME...MOT...LOC 2004Z 076DEG 4KT 3466 8466
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Sep 23, 4:18 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
418 PM EDT SAT SEP 23 2017
GAZ013-021-232100-
Cherokee GA-Pickens GA-
418 PM EDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND SOUTHERN
PICKENS COUNTIES UNTIL 500 PM EDT...
At 418 PM EDT...a strong thunderstorm was over Nelson, or near
Jasper...moving southwest at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Canton, Jasper, Ball Ground, Nelson, Waleska, Salacoa Valley, Lake
Tamarack, Talmadge, Marblehill, Tate and Reavis Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3450 8434 3433 8426 3425 8450 3431 8461
3445 8461
TIME...MOT...LOC 2018Z 066DEG 6KT 3439 8438
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Sep 23, 4:27 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
427 PM EDT SAT SEP 23 2017
GAZ006>008-232115-
Gilmer GA-Union GA-Fannin GA-
427 PM EDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER...
NORTHWESTERN UNION AND EASTERN FANNIN COUNTIES UNTIL 515 PM EDT...
At 427 PM EDT...a strong thunderstorm was over Hurst, or 9 miles east
of Blue Ridge...moving southwest at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Hemp, Margret, Pisgah, Mineral Bluff,
Hurst, Loving and Jones Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3496 8411 3476 8399 3465 8428 3490 8441
TIME...MOT...LOC 2027Z 066DEG 6KT 3485 8416
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Sep 23, 4:35 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
435 PM EDT SAT SEP 23 2017
GAZ002-004-011-232115-
Chattooga GA-Whitfield GA-Walker GA-
435 PM EDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
SOUTHWESTERN WHITFIELD AND SOUTHEASTERN WALKER COUNTIES UNTIL 515 PM
EDT...
At 434 PM EDT...a strong thunderstorm was over Villanow, or 9 miles
southwest of Dalton...moving southwest at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Naomi, Subligna, Suttles Mill and Villanow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3463 8502 3461 8505 3462 8506 3460 8506
3459 8509 3459 8511 3457 8512 3453 8518
3470 8524 3473 8507
TIME...MOT...LOC 2034Z 066DEG 6KT 3467 8509
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Sep 23, 4:37 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
437 PM EDT SAT SEP 23 2017
GAZ007-232100-
Gilmer GA-
437 PM EDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER COUNTY UNTIL
500 PM EDT...
At 437 PM EDT...a strong thunderstorm was near Talona, or near
Ellijay. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Ellijay, East Ellijay, Talona, Roundtop and Cartecay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3458 8436 3456 8450 3456 8453 3455 8455
3472 8461 3475 8445
TIME...MOT...LOC 2037Z 310DEG 4KT 3464 8448
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:31 PM EDT | Special Weather Statement | FFC | Pickens | 44 min |
| Sep 23, 4:05 PM EDT | Special Weather Statement | FFC | Gordon | 40 min |
| Sep 23, 4:12 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 23 min |
| Sep 23, 4:18 PM EDT | Special Weather Statement | FFC | Pickens | 42 min |
| Sep 23, 4:27 PM EDT | Special Weather Statement | FFC | Fannin | 48 min |
| Sep 23, 4:35 PM EDT | Special Weather Statement | FFC | Walker | 40 min |
| Sep 23, 4:37 PM EDT | Special Weather Statement | FFC | Gilmer | 23 min |
| Sep 23, 5:16 PM EDT | Special Weather Statement | FFC | Chattooga | 29 min |
| Sep 23, 5:30 PM EDT | Special Weather Statement | FFC | Polk | 30 min |
| Sep 23, 5:54 PM EDT | Special Weather Statement | FFC | Chattooga | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.